Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 74, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 10, 2020, 6:48 PM EDT for 6 counties in Ohio; Carter County, Greenup County, Kentucky. It was in force for 72 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2020, 6:48 PM EDT (22:48 UTC)
- Expired
- Jun 10, 2020, 8:00 PM EDT
- In force
- 72 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carter County, KY, Greenup County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Vinton County, OH
The radar
The Charleston,WV radar (KRLX), 104 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 7:45 PM EDT | TSTM WND GST 53 | 2 Sw Albany, OH | |
| Jun 10, 7:46 PM EDT | HAIL 0.5 | 1 W Warnock, KY | CORRECTED HAIL SIZE |
| Jun 10, 7:46 PM EDT | HAIL 1 | 1 W Warnock, KY | |
| Jun 10, 7:50 PM EDT | TSTM WND DMG | Load, KY | TREES DOWN ON POWER LINES. ALSO, DIME SIZE HAIL. |
| Jun 10, 8:08 PM EDT | TSTM WND DMG | Worthington, KY | MULTIPLE TREES DOWN IN WORTHINGTON, INCLUDING COLLINS AVENUE AND 3RD AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793
WUUS51 KRLX 102248
SVRRLX
KYC043-089-OHC009-053-079-087-105-163-110000-
/O.NEW.KRLX.SV.W.0074.200610T2248Z-200611T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
648 PM EDT Wed Jun 10 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Greenup County in northeastern Kentucky...
Northwestern Carter County in northeastern Kentucky...
Northwestern Meigs County in southeastern Ohio...
Gallia County in southeastern Ohio...
Southern Jackson County in southeastern Ohio...
Southwestern Athens County in southeastern Ohio...
Southeastern Vinton County in southeastern Ohio...
Central Lawrence County in southeastern Ohio...
* Until 800 PM EDT.
* At 647 PM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Lucasville to 7 miles west of
South Shore to near Head of Grassy, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Athens, Ironton, Jackson, Wellston, Oak Hill, Rio Grande, Albany,
Rutland, Lake Vesuvius, Greenup, Gesling, Greenbo Lake, Load,
Letitia, Gallia, Carter, Flatwoods, Russell, Vernon and Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near a lake or river, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3835 8324 3843 8324 3859 8307 3873 8302
3875 8288 3859 8285 3857 8281 3860 8274
3861 8274 3868 8277 3868 8271 3885 8265
3885 8275 3894 8275 3895 8280 3932 8212
3908 8210 3861 8238 3831 8334
TIME...MOT...LOC 2247Z 243DEG 42KT 3893 8312 3871 8311 3836 8333
HAIL...<.75IN
WIND...60MPH
$$
301 follow-up statement
367
WWUS51 KRLX 102336
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
736 PM EDT Wed Jun 10 2020
KYC043-089-OHC009-053-079-087-105-163-110000-
/O.CON.KRLX.SV.W.0074.000000T0000Z-200611T0000Z/
Greenup KY-Carter KY-Meigs OH-Gallia OH-Jackson OH-Athens OH-
Vinton OH-Lawrence OH-
736 PM EDT Wed Jun 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR GREENUP...NORTHWESTERN CARTER...NORTHWESTERN MEIGS...GALLIA...
SOUTHERN JACKSON...SOUTHWESTERN ATHENS...SOUTHEASTERN VINTON AND
CENTRAL LAWRENCE COUNTIES...
At 736 PM EDT, severe thunderstorms were located along a line
extending from near Mcarthur to 7 miles northeast of Oak Hill to near
Lake Vesuvius, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Athens, Ironton, Jackson, Wellston, Oak Hill, Rio Grande, Albany,
Rutland, Lake Vesuvius, Greenup, Gesling, Greenbo Lake, Load,
Letitia, Gallia, Carter, Flatwoods, Russell, Vernon and Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near a lake or river, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3835 8324 3843 8324 3859 8307 3873 8302
3875 8288 3859 8285 3857 8281 3860 8274
3861 8274 3868 8277 3868 8271 3885 8265
3885 8275 3894 8275 3895 8280 3932 8212
3908 8210 3861 8238 3831 8334
TIME...MOT...LOC 2336Z 243DEG 42KT 3918 8248 3896 8247 3861 8269
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:36 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jun 10, 2:36 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 236 PM EDT Wed Jun 10 2020 .SYNOPSIS... A cold front approaches from the west, resulting in thunderstorm chances through tonight. High pressure and cooler conditions on Thursday. && .NEAR TERM /THROUGH THURSDAY/... As of 225 PM Wednesday... Convection has already begun to develop along the mountains this afternoon where enough lift is being generated within a moisture rich and unstable environment. As the afternoon progresses, convection is expected to spread further west into the CWA as this area receives greater forcing within the pre-frontal environment of an approaching cold front. During this time, any thunderstorms that develop have the potential to become strong or severe. This evening into tonight, a line of convection should sweep through the CWA from west to east. This line will likely coincide with the cold front passage. While wind should be the primary threat, isolated hail and the possibility of a tornado can't be ruled out. Excluding the mountains, heat index values are expected to once again reach upper 90s with isolated instances of 100 possible. Currently have an SPS out for the afternoon, as temperatures will likely fall short of Heat Advisory criteria. Temperatures should fall into the 60s overnight (50s for the mountains) following the cold front passage. Thursday's highs are forecast in the upper 70s to low 80s (60s to 70s in the higher elevations). && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 236 PM Wednesday... Surface high pressure should be in control of the weather across our region through the period. An upper level trof will dig southeast with several models indicating an upper low will develop to our north. As a result, expect any convection should be limited to our northern counties during the afternoon and evening hours on Saturday. Guidance suggests there will be a cooling trend with temperatures across the lowlands generally in the lower 80s on Friday with readings on Saturday in the mid 70s to around 80 degrees. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 236 PM Wednesday... Surface high pressure should remain in control of the weather across our region through the period. The long range models indicate we will remain under the influence of an upper trough or possibly an upper closed low. Expect a chance of showers and thunderstorms will prevail each afternoon and evening. Daytime temperatures should slowly rise each day with readings on Tuesday near normal and slightly above normal by Wednesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 145 PM Wednesday... Starting off with VFR conditions; however, as thunderstorms form this afternoon, periods of lowered CIGs and/or visibility may occur. Expecting these showers and storms to be scattered and could become strong or severe. Already beginning to see convection developing near EKN and BKW, and should have more widespread convection as the afternoon progresses. This evening into tonight, a cold front will move across the area bringing a line of convection from west to east. Greater chances of TS and RA will accompany this line, along with a greater likelihood of degraded flight conditions. Thunderstorm development along this line may be strong to severe with wind and hail as the greatest threats. Degraded CIGs may linger for a few hours following the frontal passage, but should improve back to VFR by the end of the TAF period. Gusty winds are expected to continue through the afternoon, then die down overnight. Sustained winds should remain in the 5-15KT range for the period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of convection may vary for this afternoon and evening. Extent of convection this afternoon may also vary. CIG/VIS may lower during showers and thunderstorms. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z THURSDAY... No widespread IFR conditions expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH NEAR TERM...JLB SHORT TERM...JSH LONG TERM...JSH AVIATION...JLB
Hazardous weather outlook, Jun 10, 2:47 PM EDT, 4 hours 1 minute before
Hazardous Weather Outlook National Weather Service Charleston WV 247 PM EDT Wed Jun 10 2020 OHZ066-111900- Perry- 247 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms may occur this afternoon, followed by a line of storms this evening. An Enhanced Risk of severe weather exists, indicating that a few intense severe storms are possible, mainly this evening. The main severe weather threats today will be strong wind gusts and hail. However, an isolated tornado may also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ067-075-076-083>087-WVZ005>011-013>020-024>032-034- 039-040-515-517-519>523-525-526-111900- Greenup-Carter-Boyd-Lawrence KY-Morgan-Athens-Washington-Jackson OH- Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood- Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie- Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh-Northwest Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Northwest Randolph- Southeast Randolph- 247 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms may occur this afternoon, followed by a line of storms this evening and tonight. A Slight Risk of severe weather exists, indicating that scattered severe storms may occur. The main severe weather threats today will be strong wind gusts and hail. However, an isolated tornado may also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-516-518-524-111900- Dickenson-Buchanan-McDowell-Southeast Raleigh-Southeast Fayette- Southeast Pocahontas- 247 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms may occur this afternoon, followed by a line of storms this evening and tonight. A Marginal Risk of severe weather exists, indicating that isolated severe storms may occur. The main severe weather threats today will be strong wind gusts and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 10, 4:04 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
404 PM EDT Wed Jun 10 2020
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>033-039-040-525-102200-
Lawrence-Carter-Boyd-Greenup-Lawrence-Vinton-Athens-Meigs-Gallia-
Jackson-Morgan-Perry-Washington-Dickenson-Buchanan-Doddridge-
Northwest
Randolph-Roane-Wood-Upshur-Lewis-Mingo-Wayne-Harrison-Logan-Gilmer-
Cabell-Wirt-Kanawha-Lincoln-Braxton-Calhoun-Barbour-Jackson-Clay-
McDowell-Ritchie-Boone-Mason-Taylor-Pleasants-Tyler-Putnam-
404 PM EDT Wed Jun 10 2020
...HOT AND HUMID THIS AFTERNOON...
High temperatures have reached the low 90s in spots this afternoon,
with isolated areas in the mid 90s. High moisture values will result
in very humid conditions. This afternoon, heat index values will
likely be in the upper 90s, with a few locations briefly reaching
100.
Take precautions if you work or have to spend time outside. Wear
lightweight and loose fitting clothing when possible and take
frequent rest breaks in shaded or air conditioned environments.
Anyone overcome by heat should be moved to a cool and shaded
location. Children and pets should not be left unattended in
vehicles under any circumstances. During hot weather, car interiors
can reach lethal temperatures in a matter of minutes.
LAT...LON 3702 8248 3720 8256 3754 8197 3797 8301
3832 8334 3873 8303 3860 8274 3937 8275
3947 8217 3993 8246 3959 8158 3944 7990
3943 7989 3901 7969 3861 8001 3874 8046
3775 8176 3755 8185 3743 8133 3728 8142
TIME...MOT...LOC 2003Z 240DEG 49KT 3979 8198
MEKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 4:04 PM EDT | Special Weather Statement | RLX | Athens, Gallia, Jackson, Lawrence, Meigs, Morgan and 3 more | 116 min |
| Jun 10, 6:44 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Jackson, Morgan, Perry, Vinton | 76 min |
| Jun 10, 7:53 PM EDT | Tornado Warning | RLX | Lawrence | 37 min |
| Jun 10, 7:57 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Perry, Washington | 48 min |
| Jun 10, 7:59 PM EDT | Severe Thunderstorm Warning | RLX | Gallia, Jackson, Lawrence | 61 min |
| Jun 10, 7:37 PM EDT | Tornado Warning | RLX | Greenup | 23 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.